Arizona, 2014Damaging Wind in Arizona, September 15, 2014
September 15, 2014 · NWS TWC · 1 event in 1 county or zone
With a low-amplitude ridge in place over the Great Basin and surface high pressure located over northern Arizona, an initial surge of tropical moisture ahead of then Tropical Storm Odile helped prime the atmosphere for showers and thunderstorms. One particularly strong storm developed while moving southwestward off of the Mogollon Rim late in the evening, with thunderstorm wind damage occurring…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With a low-amplitude ridge in place over the Great Basin and surface high pressure located over northern Arizona, an initial surge of tropical moisture ahead of then Tropical Storm Odile helped prime the atmosphere for showers and thunderstorms. One particularly strong storm developed while moving southwestward off of the Mogollon Rim late in the evening, with thunderstorm wind damage occurring in Pinal County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 15, 9:25 PM MST, 55 minutes earlier.
Area forecast discussion, Sep 15, 9:25 PM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
925 PM MST MON SEP 15 2014
.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE ANTICIPATED
TONIGHT IN ASSOCIATION WITH THE INITIAL OUTER BAND OF TROPICAL STORM
ODILE. ADDITIONAL PERIODS OF RAIN...HEAVY AT TIMES...CAN BE EXPECTED
WITH THE BULK OF THE RAINFALL OCCURRING WEDNESDAY INTO THURSDAY.
THEREAFTER...LINGERING TROPICAL MOISTURE WILL KEEP ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS IN THE FORECAST FRIDAY
INTO THE WEEKEND.
&&
.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS ARE BECOMING MORE
NUMEROUS CWA WIDE ESPECIALLY WITHIN THE LAST HOUR OR SO AS THE
INITIAL SURGE OF MOISTURE FROM NOW TROPICAL STORM ODILE IS SETTLING
IN. WV IMAGERY IS SHOWING A DECENT BATCH OF MID-LVL MOISTURE WORKING
ITS WAY INTO SRN AZ AT THIS HOUR. THIS IS MOISTURE IS BEING
TRANSLATED DOWN TO THE SFC WHERE DEWPOINTS AS OF 04Z ARE WORKING
THEIR WAY INTO THE LOW 60S...4-10 DEGS HIGHER THAN 24 HOURS AGO. SFC
TEMPS THIS EVENING WERE HOLDING STEADY IN THE 70S AND 80S AREA WIDE
WITH LIGHT GENERALLY SELY WINDS. DO BELIEVE THAT THIS IS THE
BEGINNING OF THINGS TO COME...WITH SCATTERED SHOWERS AND STORMS
CONTINUING THROUGH THE OVERNIGHT HOURS AND LIKELY INCREASING
TOMORROW MORNING. CONFIDENCE REMAINS HIGH FOR HEAVY RAIN WITH
FLOODING CONCERNS OVER THE NEXT FEW DAYS. THE LATEST NHC FORECAST
HAS THE CENTER OF ODILES REMNANTS LOCATED IN CENTRAL PIMA COUNTY
THURSDAY EVENING. FORECAST FOR TONIGHT LOOKS TO BE ON TRACK FOR
NOW...BUT RADAR TRENDS WILL BE MONITORED CLOSELY. PLEASE SEE THE
PREVIOUS DISCUSSION BELOW FOR MORE INFORMATION ON THE FORECAST PAST
TONIGHT.
&&
.AVIATION...VALID THRU 17/06Z.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
OVERNIGHT HOURS. SCT CUMULUS AROUND 8K FT AGL WITH BKN-OVC LAYERS
ABOVE 12K FT. AFTER 16/06Z AREAS OF CIGS NEAR 5K FT AGL DEVELOPING
ACROSS SOUTHERN PART OF THE REGION WITH MULTIPLE LAYERS ABOVE AND
AREAS OF SHOWERS AND THUNDERSTORMS. SFC WINDS WILL GENERALLY BE
LESS THAN 10 KTS EXCEPT STRONG GUSTS POSSIBLE VICINITY STRONG
THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
CERNIGLIA
&&
.FIRE WEATHER...TROPICAL MOISTURE IS MOVING NORTH ACROSS THE AREA
AND WILL INCREASE OVER THE NEXT FEW DAYS AS HURRICANE ODILE
APPROACHES FROM THE SOUTH. WITH THAT COMES INCREASING CHANCES FOR
SHOWERS AND THUNDERSTORMS THIS EVENING ONWARD. THE STORMS WILL
BECOME INCREASINGLY EFFICIENT RAIN PRODUCERS WITH LOCALLY HEAVY
RAINS AND FLOODING POSSIBLE WITH THE STRONGER OR SLOWER MOVING
STORMS...DAY OR NIGHT. THE FOCUS OF THE HEAVIEST RAIN WILL BE
WEDNESDAY THROUGH THURSDAY IN ADVANCE OF THE REMAINS OF ODILE WITH
AREAS OF HEAVY RAIN POSSIBLE AT TIMES DURING THAT PERIOD OF
TIME...HOWEVER EXACT TIMING AND LOCATION IS STILL UNCERTAIN.
MOISTURE WILL GRADUALLY DIMINISH FRIDAY ONWARD...BUT WITH NO
PRONOUNCED DRYING...SCATTERED CONVECTION IS LIKELY EACH AFTERNOON
AND EVENING FRIDAY THROUGH THE WEEKEND. CERNIGLIA
.PREV DISCUSSION...LATEST NHC FORECAST HAD ODILE ON A LITTLE FATHER
EAST TRACK COMPARED TO PROJECTED TRACKS OVER THE WEEKEND. THIS NEW
TRACK HAD RESULTED IN A BETTER CONFIDENCE LEVEL IN HEAVY RAINFALL
ACROSS THE REGION THE NEXT FEW DAYS. THIS INITIAL PERIOD OF RAIN
TONIGHT AND TUESDAY WILL RESULT IN SOME LOCALIZED HEAVY RAINFALL.
THEREAFTER...THE TIMING OF THE PERIODS OF RAIN WILL BE LESS CERTAIN
UNTIL WEDNESDAY AND THURSDAY WHEN THE BULK OF THE RAINFALL CAN BE
ANTICIPATED. RAINFALL AMOUNTS WILL VARY GREATLY ACROSS SOUTHEAST
ARIZONA...BUT THE HEAVIEST RAINFALL AMOUNTS WILL TOTAL 3 TO 5 INCHES
BY LATE THURSDAY. A FLASH FLOOD WATCH HAS BEEN POSTED FOR MUCH OF
SOUTHEAST ARIZONA...ESPECIALLY FOR THE WEDNESDAY THROUGH THURSDAY
TIME FRAME. PLEASE REFER TO THE ADDITIONAL WEATHER SERVICE PRODUCTS
FOR MORE DETAILS. MOISTURE WILL LINGER FRIDAY INTO THE WEEKEND. THIS
RESIDUAL MOISTURE WILL INTERACT WITH A TROUGH OF LOW PRESSURE WHICH
WILL HELP KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST OVER THE
WEEKEND.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH THURSDAY
AFTERNOON FOR AZZ501-505-506-509-510.
FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR
AZZ507-508-512-513.
FLASH FLOOD WATCH FROM LATE TUESDAY NIGHT THROUGH THURSDAY
AFTERNOON FOR AZZ502>504-511-514-515.
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
DISCUSSION...FRENCH
PREV DISCUSSION...DAVIS
AVIATION/FIRE WX...CERNIGLIA
In the hours before
Special weather statement, Sep 15, 10:04 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1004 PM MST MON SEP 15 2014
AZZ502-505-160545-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
1004 PM MST MON SEP 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL COUNTY UNTIL 1045
PM MST...
AT 955 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM BETWEEN ELOY AND PICACHO PEAK NEAR INTERSTATE
10...ABOUT 18 MILES SOUTHEAST OF CASA GRANDE...MOVING WEST AT 10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN...1/2 INCH HAIL AND FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...ELOY...PICACHO AND FRIENDLY
CORNERS.
LAT...LON 3265 11131 3253 11168 3276 11177 3277 11174
3274 11173 3274 11168 3279 11158 3282 11137
TIME...MOT...LOC 0502Z 074DEG 10KT 3271 11144
MEYERThunderstorm Wind, Pinal
- When
- September 15, 10:20 PM MST to 10:30 PM MST
- Where
- Pinal County, 1.46 mi NNW of Picacho to 2.48 mi ENE of Eds Field
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $500,000
- Reported by
- Broadcast Media
- Coordinates
- 32.738, -111.513
Thunderstorm winds damaged 6 warehouses at the cotton-storage facility STS Land Holding in Eloy. Four warehouses were listed as a 30 to 50 percent loss. The other 2 buildings were still marginally usable. The warehouses, covered in tin, were mostly empty at the time. A few minutes later, 39 out of 107 cars on a Union Pacific train were derailed near the Interstate 10 Picacho exit. The freight containers were empty at the time. No one was injured. Extensive damage to the tracks also resulted causing the rail line to remain out of service until repairs were completed, three days later.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, September 15 to 21, 2014$20 million · 1 event
- Damaging Wind and Dust Devil in New Mexico, September 15, 2014$20,000 · 56 kt wind · 2 events
- Flash Flooding in South Carolina, September 15, 2014$15,000 · 2 events
- Damaging Wind in Oklahoma, September 15, 2014$15,000 · 61 kt wind · 1 event
- Lightning Strike and Heavy Rain in Florida, September 15 to 16, 2014$5,000 · 5 events
- Hail in Iowa, September 15, 20141 in hail · 2 events
- Hail in Missouri, September 15, 20140.88 in hail · 2 events
- Dense Fog in West Virginia, September 15, 20141 event
- Dense Fog in Virginia, September 15, 20141 event
- Flood in Arkansas, September 15 to 23, 2014$5,000 · 1 event
- Hail in Iowa, September 15, 20141 in hail · 1 event
- Heavy Rain in Texas, September 15, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542868.